Abacavir and Didanosine and Potential Risk of Heart Attack - Ongoing Safety Review - Update
March 7, 2011
In March 2008, an increased risk of heart attack was found in patients treated with abacavir or didanosine in an analysis of the "Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) Study". The analysis included observational data available through February 1, 2007 and evaluated the risk of heart attack associated with nucleoside reverse transcriptase inhibitors (NRTIs). Nucleoside reverse transcriptase inhibitors (eg, abacavir, didanosine) are used in combination with other antiretroviral agents for treating HIV.
The following is a summary of important results from the D:A:D Study:
- Patients who recently used abacavir OR didanosine had an increased heart attack risk.
- Heart attack risk did not increase with prolonged exposure to these drugs.
- The risk of heart attack decreased following discontinuation of these drugs.
- Risk factors for heart disease increased the risk of heart attack in patients taking certain NRTIs. These risk factors included increased age, diabetes, smoking, elevated blood pressure, high cholesterol, and history of heart disease.
- Heart attack risk increased by as much as 90% in patients taking abacavir and 49% in patients taking didanosine.
The manufacturers of abacavir (GlaxoSmithKline) and didanosine (Bristol Myers Squibb) reviewed their databases in response to these findings. Both manufacturers reported no increased risk of heart attack associated with these drugs, but the results were inconclusive.
FDA completed a meta-analysis in March 2011 including 26 clinical trials comparing antiretroviral regimens containing abacavir to non-abacavir containing regimens. Trials were conducted between 1996 and 2010. The meta-analysis did not show an increased risk of heart attack in patients treated with abacavir. Heart attack occurred in 24 of 5028 patients treated with abacavir and 22 of 4840 patients randomized to a non-abacavir containing regimen. Based on these results, providers should continue to prescribe abacavir and abacavir-containing medications bearing in mind the conflicting data regarding abacavir and increased risk of heart attack. No additional information on didanosine has been communicated by FDA. FDA recommends that healthcare providers consider the risks and benefits of all HIV drugs in their patients.
Additional information is available at the following links:
- MedWatch Alert – March 1, 2011:
- MedWatch Alert - March 27, 2008:
- Drug Safety Communication – March 1, 2011:
- Drug Safety Communication - March 27, 2008:
- FDA Meta-Analysis Abstract:
March 7, 2011; March 28, 2008; University of Utah, Drug Information Service. Copyright 2011, Drug Information Service, University of Utah, Salt Lake City, UT.